Pill look different? Shape and color changes may prompt lapses
In a decade, Americans have saved an estimated $1.2 trillion by taking generic drugs instead of the high-priced originals. But the booming market in copycat prescription pharmaceuticals - coupled with insurance companies’ efforts to keep healthcare costs low - often means that when they refill a prescription, patients get a familiar medication in a new shape or color.
That may be a bad idea, a new study says.
Research suggests that switches in a given medication’s color or shape may prompt many patients to discontinue needed medicine. The authors of the study - a group of prescription drug researchers from Boston’s Brigham and Women’s Hospital - urge the Food and Drug Administration to rethink its hands-off policy when it comes to regulating the appearance of generic medications.
It’s a timely problem. In recent years, the makers of dozens of the nation’s most prescribed medications have lost their exclusive marketing rights to drugs they developed. And generic manufacturers have rushed in to offer less-expensive generic versions of those drugs. Statin medications, blood pressure drugs, antidepressants and sleep aids that were long available in just one form are now offered in shapes and colors that differ from the first-to-market drugs they imitate.
Under FDA rules, all generic versions of the statin drug Lipitor (known as atorvastatin), for instance, must have the same active ingredient as the original, and that medication must be delivered in the same way. But the generic versions of Lipitor are typically different from one another, and the Pfizer-made original, in size, shape, color and formulation.
The drug manufacturers who make these generics negotiate deals with pharmacies, mail-order pharmacy benefit managers and hospital formularies, which are constantly shopping for the best prices. As a result, a mail-order pharmacy, for instance, may dispense one generic manufacturer’s statin drug one month and refill it a month later with the same drug made by a different manufacturer. Unwitting patients will often have no idea why this month’s prescription medication looks different from last month’s.
The authors surmised that such patients may lose confidence in their medication’s safety or effectiveness, or that the change causes the kind of confusion that leads to medication errors such as failing to take one drug or doubling up on another. Most of the patients studied were sent home from the hospital with a number of prescription medications, so keeping medication schedules straight would probably have been challenging enough even before the pharmacy dispensed medications that are changed in color or shape.
The latest study compared heart attack victims who, after leaving the hospital, continued for a year to take common heart medications with similar patients who discontinued their medications in the year following their heart attack. Among those who lapsed in taking medications to prevent a second heart attack, the discontinuation followed a change in the shape or color of the pill they were dispensed in 7% of the cases.
More than color changes, a reconfiguration of a pill’s shape raised the likelihood of a patient failing to adhere to his or her medication regimen. In a recent study focusing on epilepsy drugs, the same researchers found a similar pattern, in which changes in a pill’s shape made a bigger impact than changes in its color.
Compared with those who continued to take their heart medications, those who lapsed were 30% more likely to have experienced a change in their medication’s shape or color, the researchers found.
“Federal law gives the FDA the authority to reject applications for generic drugs where ‘the composition of the drug is unsafe under such conditions because ... of the manner in which the inactive ingredients are included,’” the authors note. The FDA could extend existing guidance to generic drug manufactures to urge those firms to “adopt consistent physical attributes for bioequivalent products,” the authors added.
The study was led by Dr. Aaron S. Kesselheim, an internal medicine specialist and pharmacoepidemiologist at Harvard Medical School. It was published Monday in the Annals of Internal Medicine.
Interested in drug safety? Follow me on Twitter at @LATmelissahealy
Get our free Coronavirus Today newsletter
Sign up for the latest news, best stories and what they mean for you, plus answers to your questions.
You may occasionally receive promotional content from the Los Angeles Times.